Idaho, 2017

Damaging Winds in Idaho, June 11, 2017

June 11, 2017 · NWS PIH · 5 events in 3 counties and zones

Several severe thunderstorm winds were recorded along with some damage from the outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several severe thunderstorm winds were recorded along with some damage from the outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 11, 12:57 PM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 12:57 PM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
157 PM MDT Sun Jun 11 2017

.SHORT TERM...Through Tuesday night. Upper level low pressure
continue to strengthen over northern California early this
afternoon. This low will then take aim on SE Idaho and pass
directly over SE Idaho Monday night through early Tuesday before
exiting into Wyoming and Montana. As such, there is much to
discuss. First off, gusty NE winds of 20-30 mph are in place
across the Arco Desert and Snake Plain and are just shy of Wind
Advisory criteria -- and quite unusual for this time of year,
owing to the strength of the approaching storm system. Choppy
waters on area waterways will make for hazardous conditions out on
the water today. Meanwhile, showers are increasing across the
Upper Snake region this afternoon. Farther south where sunshine
has been more prevalent today, expect scattered showers and
isolated thunderstorms (some strong-severe) to develop after 3PM
today. High-resolution forecast guidance suggests the greatest
potential for this activity is along the WY border region and also
across the Eastern Magic Valley northward towards the Sawtooths.
Storms have the potential to produce strong, gusty winds and small
hail. Winds are expected to become briefly strong and gusty out
of the south this evening across the Southern Highlands in
association with the post-warm frontal airmass intrusion across
these areas.

On Monday, a strong cold front will march eastward across SE Idaho
during the late morning and afternoon hours in association with
the approaching low. Showers and thunderstorms (some potentially
strong-severe once again) are expected to develop across the
Eastern Highlands/WY border region northwestward across the
Central Mountains. Storms will produce heavy rain and will have
the potential to produce strong, gusty winds and hail. Outside of
showers and storms, strong south winds of 15-25 mph with gusts to
35mph (nearing Wind Advisory criteria) are expected to develop
across the Southern Highlands Monday morning and spread northward
across the southern Snake Plain. Confidence not quite high enough
that winds will be strong enough to get to Advisory criteria.
Nonetheless, some difficult driving conditions and pockets of
blowing dust will be possible across Southern valleys on Monday. A
Wind Advisory may be needed.

Monday night, precipitation is expected to slacken a bit across
the Eastern Highlands while intensifying across the Central
Mountains/Sawtooth region as the low begins to pull into NW
Wyoming. Colder air filtering into this system will gradually
lower snow levels to near 7,000 feet elevation overnight. Tuesday
morning, a steady rain (with snow above about 7,000 feet)
overspreads all of SE Idaho. Significant snow accumulations are
forecast above 7,000 feet elevation, on the order of 3-9 inches
across the Central Mountains. Mountain passes such as Galena
summit could become slushy overnight. Persons should be prepared
for winter-like conditions. There is even some potential for snow
down to valley floors around Stanley Monday night/Tuesday morning.
Precipitation continues to gradually spread east across SE Idaho
into Tuesday night, ending across the Eastern Magic Valley and
Central Mountains/Sawtooths Tuesday morning. By Tuesday evening,
precipitation is expected to linger over the Island Park region
with other areas having dried out by this time. Total
precipitation amounts are hefty, ranging around 0.50" across the
Snake Plain to 1-1.5" for the Eastern Highlands, Island
Park/Divide region arching west to across the Central Mountains.
In addition, breezy west winds develop across the Eastern Magic
Valley/Snake Plain by Tuesday afternoon, possibly warranting a
Wind Advisory. Temperatures Tuesday are forecast to be around 20
degrees below climatological averages. AD/Keyes

.LONG TERM...Wednesday through Sunday. Models are still pushing
toward eastern Idaho sitting in zonal/northwest flow as the ridge
slowly builds back in from the south. This will allow for some weak
storms to skirt through, mainly affecting the central mountains and
Upper Snake Highlands with isolated showers and storms. As each one
passes, also expect some gusty winds. The theme though is overall
warmer and drier especially the farther south you live.  Keyes

&&

.AVIATION...Some very interesting weather will impact air travel
over the next 24 hours. As a strong low develops to our west, this
is creating strong winds from the east and northeast across the
Snake Plain. In some cases over 20kts. Other places are seeing
strong gap or terrain driven winds at times. We've also seen some
showers shifting northward. We can expect the northward trend to
continue with possible thunderstorms (with gusty winds) forming
where we can tap into some weak instability. For this evening and
tonight, dry conditions will prevail with main issue being winds. As
a dry slot works in and the pressure gradient remains strong, gusty
winds will continue. Expect stronger east to northeast winds to
persist across MOST of the Snake Plain impacting KIDA. For KPIH and
KBYI, we should see some stronger south winds developing due to
downslope and gap winds. At these sites winds over 20kts at times
are definitely possible. Winds at KSUN should remain
diurnal/nocturnally driven, but it's possible that a rare instance
of south wind remains overnight due to the position of the
developing storm. KDIJ should see a strong easterly wind return.  As
the low gets closer tomorrow, we will eventually see winds weaken.
Waves of showers and storms will develop and rotate around the low
tomorrow, most likely especially for KPIH, KIDA and KDIJ later in
the day.  Keyes

&&

.HYDROLOGY...Snowmelt is still tapering off, but several rivers
remain high and/or in flood today. These flows have slowed down due
to much cooler temperatures. However, look for flows to increase in
response to heavy precipitation on Monday and Tuesday.
Some changes are occurring in terms of precipitation amounts come
Monday and Tuesday. The low is slowing down, meaning the main
timeframe for precipitation will be later Monday through Tuesday. We
may indeed be waiting for the band wrapping around the low to
develop as a dry slot appears to be cutting off a lot of it ahead of
the storm during the day Monday. We also see a trend where that
heavy band is shifting southwest. This will pull higher amounts into
our area, especially the Central mountains and into the headwater
areas of the Snake, Henrys Fork and Teton Rivers. We are now
forecasting the possibility of around 1" of rain at lower
elevations and 1-1.75" in the higher elevations for these areas.
This could change once again as we figure out a better track of the
low. Snow levels are more challenging now as they may not get below
7000-7500ft unless induced by very heavy precipitation. We could see
snow falling but not accumulating that low. Snow is expected to
accumulate above 8000ft, where 3-8" is possible. The highest in the
Central mountains and feeding into the Salmon, Lost River and Wood
River basins. Keyes/TW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening for IDZ021.

Flood Watch from Monday morning through late Tuesday night for
IDZ019.

&&

In the hours before

Special weather statement, Jun 11, 2:56 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
356 PM MDT SUN JUN 11 2017

IDZ025-112245-
Wasatch Mountains/Idaho Portion ID-
356 PM MDT SUN JUN 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAR LAKE COUNTY
UNTIL 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Lake Idaho Portion, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
Bloomington, Bern, Ovid, Border Summit, Geneva, Fish Haven, Liberty
and Geneva Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11118 4200 11145 4238 11149 4236 11105
TIME...MOT...LOC 2155Z 188DEG 23KT 4200 11131

Hedges
Special weather statement, Jun 11, 4:42 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
542 PM MDT SUN JUN 11 2017

IDZ017-031-120030-
Big and Little Wood River Region ID-Eastern Magic Valley ID-
542 PM MDT SUN JUN 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND WESTERN
LINCOLN COUNTIES UNTIL 630 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Jerome, moving north at 40 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Shoshone and Shoshone Ice Caves.

LAT...LON 4307 11460 4320 11459 4320 11418 4282 11435
      4282 11437 4285 11437 4285 11459
TIME...MOT...LOC 2341Z 191DEG 34KT 4283 11450

Hedges
Special weather statement, Jun 11, 5:20 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
620 PM MDT SUN JUN 11 2017

IDZ021-022-120100-
South Central Highlands ID-Lower Snake River Plain ID-
620 PM MDT SUN JUN 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 700 PM
MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Bannock Creek Lodge, or 7 miles southeast of American Falls
Reservoir, moving north at 35 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
American Falls Reservoir, Chubbuck, Fort Hall Buffalo Lodge,
Springfield, Rockford, Moreland, Fort Hall Bannock Creek Lodge,
Pingree, Pocatello Airport and Sterling.

LAT...LON 4277 11256 4277 11280 4327 11278 4326 11235
TIME...MOT...LOC 0019Z 191DEG 30KT 4283 11267

Hedges
Special weather statement, Jun 11, 5:29 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pocatello ID
629 PM MDT SUN JUN 11 2017

IDZ017-031-120115-
Big and Little Wood River Region ID-Eastern Magic Valley ID-
629 PM MDT SUN JUN 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 715 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Gannett, or 17 miles south of Hailey, moving north
at 35 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Hailey, Ketchum, Sun Valley and Bellevue.

LAT...LON 4371 11459 4369 11412 4320 11429 4320 11438
      4326 11437 4326 11439 4333 11440 4333 11453
      4340 11453 4340 11455 4343 11455 4346 11451
      4348 11451 4349 11452 4350 11456 4352 11458
TIME...MOT...LOC 0028Z 190DEG 29KT 4327 11442

Hedges
Special weather statement, Jun 11, 6:13 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
713 PM MDT SUN JUN 11 2017

IDZ018-031-120200-
Big and Little Wood River Region ID-Sawtooth Mountains ID-
713 PM MDT SUN JUN 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER AND NORTH
CENTRAL BLAINE COUNTIES UNTIL 800 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hailey, moving north at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hailey, Ketchum and Sun Valley.

LAT...LON 4348 11422 4348 11443 4396 11447 4394 11409
TIME...MOT...LOC 0112Z 183DEG 27KT 4352 11432

Hedges
Special weather statement, Jun 11, 6:15 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
715 PM MDT SUN JUN 11 2017

IDZ020-021-120200-
Upper Snake River Plain ID-Lower Snake River Plain ID-
715 PM MDT SUN JUN 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON...
NORTHWESTERN BONNEVILLE AND CENTRAL BINGHAM COUNTIES UNTIL 800 PM
MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moreland, or 8 miles northwest of Blackfoot, moving northeast at 30
mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Blackfoot, Moreland, Rose, Groveland, Osgood and Kettle Butte.

LAT...LON 4318 11237 4325 11259 4374 11242 4362 11202
TIME...MOT...LOC 0115Z 204DEG 27KT 4329 11244

Hedges

The radar

The Pocatello radar (KSFX), 141 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 11, 6:24 PM MST to 6:45 PM MST
Where
Lincoln County, Shoshone
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.930, -114.400

Multiple trees were reported downed in Shoshone due to thunderstorm winds. A roof was also ripped off of a barn. Some power lines were downed and 100 people lost power in the city.

Thunderstorm Wind, Lincoln

When
June 11, 6:40 PM MST to 6:55 PM MST
Where
Lincoln County, Richfield
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.050, -114.170

A 59 mph thunderstorm outflow wind was measured in Richfield.

Thunderstorm Wind, Blaine

When
June 11, 7:10 PM MST to 7:25 PM MST
Where
Blaine County, Bellevue
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.470, -114.270

Multiple trees were uprooted in Bellevue due to thunderstorm winds. The largest was 2 feet in diameter.

Thunderstorm Wind, Blaine

When
June 11, 8:00 PM MST to 8:10 PM MST
Where
Blaine County, 7 mi WSW of Ketchum
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.641, -114.499

A 69 mph wind gust was recorded on Bald Mountain.

Funnel Cloud, Fremont

When
June 11, 8:05 PM MST to 8:20 PM MST
Where
Fremont County, 7 mi WNW of St Anthony
Reported by
Emergency Manager
Coordinates
44.009, -111.810

A funnel cloud was spotted by the emergency manager west of St Anthony.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708725, 708726, 708739, 708743, 708749.